Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Charleston, SC

May 3, 2002Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 2002, 8:33 PM EDT for Colleton County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2002, 8:33 PM EDT (00:33 UTC)
Expired
May 3, 2002, 9:30 PM EDT
In force
57 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:45 PM EDTHail 0.88Hendersonville, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.7
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 040033
SVRCHS
SCC029-040130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
833 PM EDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 930 PM EDT.

* AT 833 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES
  NORTHWEST OF ISLANDTON...OR ABOUT 11 MILES NORTHEAST OF HAMPTON...
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RUFFIN.
  WALTERBORO.
  HENDERSONVILLE.
  RITTER.
  GREEN POND.
  ROUND O.
  ASHEPOO.
  JACKSONBORO.

QUARTER SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:18 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 3, 6:18 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT FRI MAY 3 2002

UPDATE: SENT UPDATED ZONE FORECASTS TO INCLUDE SVR TSTM WATCH 222.
RAISED POPS SLIGHTLY IN GEORGIA ZONES WHICH WERE INCLUDED IN THE
WATCH.

WEAK LINE OF SHOWERS ON LEADING EDGE OF OUTFLOW IN CSRA HAS DIED
SEVERAL HOURS AGO. FRONT STILL LINGERS FURTHER N IN THE UPSTATE.
THE FRONT WILL SLOWLY PUSH S LATE THIS EVE AND THERE IS BETTER
AGREEMENT BETWEEN MODELS THAT FRONT WILL STALL ACRS THE MIDDLE
PORTION OF THE CWA TONIGHT. SOME MINOR MODEL DIFFS CONCERNING TIMING
AND STRENGTH OF WAVES WHICH PUSHES ALONG THE FRONT AND MOVES OFF
THE COAST BY SAT NIGHT...BUT THEY SHOULD NOT AMOUNT TO MUCH
DISCREPANCY IN SENSIBLE WX. BEST LIFT AND FORCING OCCURS LATE THIS
EVE AND VERY EARLY ON SAT...ESPLY ACRS S/CAROLINA ZONES. FRONT WILL
PUT A TEMPERATURE GRAD ACRS THE CWA FOR SAT WITH DIFFS FROM N TO S
AROUND 10-15 DEGS. TEMPS WILL STAY IN THE 70S N WITH ALONG W/HIGHER
CHC OF PCPN ON SAT. THIS IS ALSO CLOSER TO WK UPR WAVES EJECTING OUT
OF THE NRN PORTION OF THE GULF COAST STATES. SLGT CHC MOST ZONES SAT
NIGHT AS FINAL SFC WAVE PUSHES THRU AND WILL CONT TO HANG ON TO
LINGERING SHOWERS S ZONES EARLY SUN. HIGH PRES BUILDS DOWN THE COAST
BEHIND EXITING LOW FOR MORE SEASONAL TEMPS SUN AND MON. THAT HIGH
REMAINS THE DOMINANT FTRE THRU THE WORK WEEK AS TEMPS CLIMB BACK TO
AROUND 90 TUE THRU THU AFTN. WK FRONT DROPS TO OUR N ON FRI ALLOWING
TEMPS TO COOL ON FRI. WILL KEEP THAT ENTIRE PD DRY THOUGH.

MARINE...BIG QUESTION THIS FORECAST IS WHERE FNT WL END UP OVR NXT
24-36 HRS. MODELS AGREE SHUD REACH DOWN TO EDISTO BEACH INITIALLY
LATE TNT...THEN SVRL SFC WVS TO MOVE ACRS IT WHICH WL RESULT IN FNTL
OSCILLATION AND VARYING WIND DIR. BTR SFC WV SAT NGT SHUD PUSH FNT
S OF WATERS WI HIGH PRES BLDG IN FM THE N/NW SUN. WI SFC WVS IN AREA
PG WL BE RELATIVELY WK FM LATE TNT ON...SO ONLY HEADLINE WL BE FOR
SCEC FOR SC CSTL WATERS ERLY TNT.

CHS   65  75  58  78 /  50  50  20  10
SAV   68  85  61  82 /  40  40  30  20
CHL   70  75  68  78 /  50  50  20  10
NBC   67  78  61  81 /  50  50  20  10
RBW   61  73  56  78 /  60  50  20  10

.CHS...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:09 PM EDTSevere Thunderstorm WarningCHSAllendale66 min
May 3, 8:24 PM EDTSevere Thunderstorm WarningCHSBerkeley51 min
May 3, 9:23 PM EDTSevere Thunderstorm WarningCHSBerkeley52 min
May 3, 9:33 PM EDTSevere Thunderstorm WarningCHSCharleston42 min
May 3, 9:44 PM EDTSpecial Marine WarningCHS91 min
May 3, 10:45 PM EDTSpecial Marine WarningCHS60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.